MAUDE Adverse Event Report: COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product code: dqx.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, during an abdominal (median) approach of the intrahepatic bile duct with a cope stainless steel mandril wire guide, the wire guide fractured.The fracture was discovered upon the removal of the wire guide following catheter placement.The operator of the device believed that the retrieval of the portion of wire that fractured off would be difficult, and as a result the fragment was left in the patient.No adverse patient effects have been reported as a result of the portion of the wire which was left in the patient.The circumstances surrounding the handling and usage of the device are not known.The product is reportedly available for return; however, as of the date of this report, no device has yet been received.
 
Additional Manufacturer Narrative
Corrected information: device evaluated by mfr.Investigation summary: a review of the dimensional verification, complaint history, documentation, device history record, specifications, quality control, manufacturing investigation and a visual inspection of the returned device were conducted during the investigation.One wire guide was returned in an open and used condition with biomatter present.Solder appears to be intact.No weld present at the distal tip of the coil.There are two kinks present along length of the wire at approximately 120 mm from proximal end and 720 mm from proximal end.The entire length of the mandril from proximal end to distal tip is measured to be approximately 79.4 cm.The length specification for this wire guide is 80 cm with a tolerance of +/- 4 cm and, therefore, the length is in specification.Several ct images were included showing the separated tip segment of the wire guide remaining inside the patient.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no other non-conformances associated with the complaint device lot number.It should be noted there were no other reported complaints for this lot number.There is no evidence to suggest all items in the lot or similar devices in house are nonconforming/defective.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.However, appropriate measures have been initiated to address this failure mode.The quality engineering risk assessment for this failure mode was reviewed and it was determined that no additional risk mitigating activity is required at this time.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
COPE STAINLESS STEEL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6848676
Report Number1820334-2017-02798
Device Sequence Number1430253
Product Code DQX
UDI-Device Identifier00827002051768
UDI-Public(01)00827002051768(17)220207(10)7608818
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPMG-18-80-COPE
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/25/2017
Supplement Date Received by Manufacturer11/21/2017
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date12/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;